MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Model Number PNML6F088804
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2020-00666.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the basilar artery using a penumbra system jet 7 reperfusion catheter (jet7), neuron max 6f 088 long sheath (neuron max), non-penumbra catheter, and non-penumbra stent retriever device.During the procedure, the neuron max was placed in the vertebral artery.Next, the catheter was advanced through the neuron max and into the basilar artery, but the neuron max was kicked out of the vessel; subsequently, the catheter was removed.The physician then advanced a jet7 through the same neuron max, but the same issue occurred.Subsequently, the physician attempted to retract the jet7, but the tip of the jet7 became stuck in the neuron max.Upon pulling on the jet7, the tip broke/ unraveled; therefore, the physician removed the neuron max with the broken jet7 tip.The physician made one more pass using the non-penumbra catheter and stent retriever device via the radial artery but was not able to revascularize.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned neuron max was kinked approximately 76.0 cm from the hub.During functional testing, a test mandrel was attempted to insert through the neuron max and resistance was encountered approximately 35.0 cm inside the neuron max.Therefore, the neuron max was cut approximately 36.0 cm from the hub and the distal portion of the fractured jet7 was found stuck inside the neuron max.The fractured portion of the jet7 was removed from the neuron max.Conclusions: evaluation of the returned jet7 confirmed a fracture at its mid-shaft.Further evaluation revealed that the jet7 was stretched before and after the fractured location, and the device was ovalized distal to the stretched location.If the jet7 is forcefully retracted out of a kinked device, damages such as these may occur.Evaluation of the returned neuron max revealed a distal kink.If the neuron max is forcefully manipulated against resistance, damage such as a kink may occur.The root cause of the resistance was unable to be determined.The kink in the neuron max likely contributed to the damages on the returned jet7.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00666.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10075424
Report Number3005168196-2020-00667
Device Sequence Number2848211
Product Code DQY
UDI-Device Identifier00814548012216
UDI-Public00814548012216
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/01/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2022
Device Model NumberPNML6F088804
Device Catalogue NumberPNML6F088804
Device Lot NumberH10063
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/01/2020
Supplement Date Received by Manufacturer06/08/2020
Initial Report FDA Received Date05/20/2020
Supplement Report FDA Received Date06/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005